|HIV and recreational drugs
Feb 16, 2012
Hi, I am about to start treatment for HIV diagnosed last year. I take recreational drugs occasionally, namely ketamine, ecstasy (MDMA) and GHB, but not in excessive amounts.
Are there any interactions between HAART and recreational drugs?
If so, what do I need to watch out for.
Thanks so much
| Response from Dr. Fawcett
Thank you for writing. I'm glad you are inquiring about this because it's important to be aware of potential interactions. Club drugs such as those you mentioned, even when used infrequently, are often ingested over the course of a "party weekend" and this often leads to inconsistently taking antiretrovirals. This, of course, is dangerous because it creates an opportunity for drug resistance. I would encourage you to speak with your physician about this - most have a good understanding of the issues and can give you frank answers regarding your situation.
In general, GHB is a poor choice to use with HIV meds because of dangerous interaction with protease inhibitors, which can cause levels of G to rise to dangerously high levels. I'll include a link here to an earlier post about GHB which also warns about the extreme dangers of mixing it with alcohol.
MDMA (ecstasy) can also interact with protease inhibitors and when, mixed with antiretrovirals that have any mood altering effects (like Sustiva), can increase the likelihood of complications. Here is a link to a prior post about X.
Finally, ketamine isn't known to interact with HIV meds like GHN or ecstasy but it is often cut with other contaminants of unknown origin which can cause problems.
The bottom line is to really consider the risks of partying with these drugs. For more information you can check out this fact sheet.
Be safe, David
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.